Alabama, 2010Damaging Wind in Alabama, February 21, 2010
February 21, 2010 · NWS HUN · 1 event in 1 county or zone
A cluster of high based supercell thunderstorms tracked eastward into northwest Alabama during the evening hours. One of the storms developed a moderate intensity mesocyclone which evolved into a small bow echo with isolated damaging wind.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of high based supercell thunderstorms tracked eastward into northwest Alabama during the evening hours. One of the storms developed a moderate intensity mesocyclone which evolved into a small bow echo with isolated damaging wind. Prolific lightning was also reported across northwest and north central Alabama with these thunderstorms. Telephone outages were also reported in northwest Alabama due to lightning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 21, 9:25 PM CST, 30 minutes earlier.
Area forecast discussion, Feb 21, 9:25 PM CST, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
925 PM CST SUN FEB 21 2010
.UPDATE...FOR 00Z TAF AMENDMENTS
&&
.AVIATION...SHRA WITH EMBEDDED TSTMS ARE MOVING WWD ACROSS NW AL
THIS EVENING. BRIEF MVFR CONDITIONS ARE POSSIBLE WITH THE STRONGER
TSTMS THROUGH THE EVENING HRS...WITH FREQUENT LIGHTNING AND WIND
GUSTS NEAR 30KT ALSO POSSIBLE. MVFR CONDITIONS ARE THEN XPCTED
OVERNIGHT AS SHRA CONTINUES TO MOVE EWD ACROSS THE AREA. MVFR
CONDITIONS ARE XPCTED THROUGH THE FORECAST PERIOD...ALTHOUGH SHRA
ACTIVITY WILL BEGIN TO TAPER OFF AFTER 14Z.
&&
.DISCUSSION...SHOWERS ARE GRADUALLY BEGINNING TO MOVE EWD INTO NW AL
THIS EVENING. A FEW EMBEDDED ELEVATED TSTMS ARE ALSO WORKING THEIR
INTO NW AL DESPITE DEW PTS PREDOM IN THE 30S. CLOUD HEIGHTS ALSO
REMAIN QUITE HIGH THIS EVENING WITH THE DRIER AIR IN PLACE AT THE
LOWER LEVELS. CEILINGS THOUGH SHOULD BEGIN TO GRADUALLY DROP FROM W
TO E LATER THIS EVENING AS THE MOISTURE PROFILE THICKENS. ELEVATED
INSTABILITY SHOULD ALSO CONTINUE TO INCREASE WWD ACROSS THE AREA
INTO THE OVERNIGHT HRS...WHICH SHOULD HELP/MAINTAIN ELEVATED TSTMS
AS THE PRECIP AXIS GRADUALLY MOVES WWD. WOULD NOT BE SURPRISED TO
SEE SOME BRIEF GUSTY WINDS AS WELL WITH ANY OF THESE ELEVATED TSTMS
GIVEN THE STRONGER LOW-LEVEL INFLOW. NEVERTHELESS...WILL GO AHEAD
AND INCREASE TSTM CHANCES TO CAT FOR THE REMAINDER OF TONIGHT TO GO
WITH THE FORECAST FOR WIDESPREAD SHOWERS. REST OF THE FORECAST LOOKS
REASONABLE. UPDATED GRIDS AND ZONES OUT SHORTLY.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
09
Hazardous weather outlook, Feb 21, 9:10 PM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
910 PM CST SUN FEB 21 2010
ALZ001>010-016-TNZ076-096-097-221100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
910 PM CST SUN FEB 21 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE FROM WEST
TO EAST ACROSS THE OUTLOOK AREA TROUGH THE EVENING AND OVERNIGHT
HOURS. SOME THUNDERSTORMS MAY PRODUCE BRIEF WIND GUSTS IN EXCESS OF
40 MPH ALONG WITH FREQUENT LIGHTNING AND SMALL HAIL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Feb 21, 8:40 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
840 PM CST SUN FEB 21 2010
ALZ003-220315-
FRANKLIN-
840 PM CST SUN FEB 21 2010
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN COUNTY UNTIL 915 PM
CST...
AT 838 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR ATWOOD...OR 10 MILES SOUTHEAST OF RED BAY...MOVING NORTHEAST AT
40 MPH.
PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
BELGREEN...DUKETON.
ROCKWOOD.
ISBELL...SPRUCE PINE.
PLEASANT RIDGE...RUSSELLVILLE.
THARPTOWN.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
&&
LAT...LON 3432 8807 3440 8813 3457 8779 3457 8756
3456 8753 3455 8753 3444 8753 3431 8786
TIME...MOT...LOC 0239Z 241DEG 37KT 3437 8797
KULASpecial weather statement, Feb 21, 9:27 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
927 PM CST SUN FEB 21 2010
ALZ001-004-005-007-TNZ076-220415-
LAUDERDALE-LAWRENCE-LIMESTONE-MOORE-MORGAN-
927 PM CST SUN FEB 21 2010
...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE...LAWRENCE...
LIMESTONE...MOORE AND MORGAN COUNTIES UNTIL 1015 PM CST...
AT 925 PM CST...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST OF ATHENS TO
MOULTON...MOVING NORTHEAST AT 55 MPH.
WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
CARTWRIGHT...CADDO.
TRINITY...ELKMONT.
TANNER...HOLLAND GIN.
FRENCH MILL...BETHEL.
CAPSHAW.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
SIGNIFICANT LIGHTNING HAS BEEN REPORTED WITH THESE STORMS.
&&
LAT...LON 3532 8635 3523 8637 3524 8638 3524 8643
3499 8678 3462 8679 3438 8738 3498 8723
3501 8717 3499 8678 3524 8642 3527 8641
3530 8644 3533 8636
TIME...MOT...LOC 0327Z 244DEG 47KT 3494 8714 3452 8725
KULASpecial weather statement, Feb 21, 9:29 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
929 PM CST SUN FEB 21 2010
ALZ001-004-005-007-TNZ076-220415-
LAUDERDALE-LAWRENCE-LIMESTONE-MORGAN-
929 PM CST SUN FEB 21 2010
...SIGNIFICANT WEATHER ADVISORY FOR
LAUDERDALE...LAWRENCE...LIMESTONE...AND MORGAN COUNTIES UNTIL 1015
PM CST...
AT 925 PM CST...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST OF ATHENS TO
MOULTON...MOVING NORTHEAST AT 55 MPH.
WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
CARTWRIGHT...CADDO.
TRINITY...ELKMONT.
TANNER...HOLLAND GIN.
FRENCH MILL...BETHEL.
CAPSHAW.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
SIGNIFICANT LIGHTNING HAS BEEN REPORTED WITH THESE STORMS.
&&
LAT...LON 3532 8635 3523 8637 3524 8638 3524 8643
3499 8678 3462 8679 3438 8738 3498 8723
3501 8717 3499 8678 3524 8642 3527 8641
3530 8644 3533 8636
TIME...MOT...LOC 0327Z 244DEG 47KT 3494 8714 3452 8725
KULALocal storm report, Feb 21, 9:36 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
936 PM CST SUN FEB 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0849 PM TSTM WND DMG 3 W RUSSELLVILLE 34.51N 87.78W
02/21/2010 FRANKLIN AL EMERGENCY MNGR
POWERLINES REPORTED DOWN ALONG WITH A SHED BLOWN DOWN
ALONG HWY 36 AT HWY 24 WEST OF RUSSELLVILLE.
0855 PM TSTM WND GST 5 SSE RUSSELLVILLE 34.44N 87.70W
02/21/2010 E60.00 MPH FRANKLIN AL TRAINED SPOTTER
TRAINED SPOTTER REPORTED STRONG THUNDERSTORM WIND GUSTS
ALONG HWY 243 SOUTH OF RUSSELLVILLE MUNICIPAL AIRPORT.
&&Special weather statement, Feb 21, 9:53 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
953 PM CST SUN FEB 21 2010
ALZ004-007-220430-
LAWRENCE-MORGAN-
953 PM CST SUN FEB 21 2010
...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE AND MORGAN COUNTIES
UNTIL 1030 PM CST...
AT 952 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR WREN...OR 6 MILES SOUTH OF MOULTON...MOVING EAST AT 45 MPH.
WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
SPEAKE.
DANVILLE.
NEEL...MASSEY.
FLINT CITY...BASHAM.
DECATUR.
PRICEVILLE...SOMERVILLE.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
&&
LAT...LON 3444 8743 3462 8696 3459 8692 3458 8687
3456 8683 3455 8677 3446 8672 3430 8726
3430 8736
TIME...MOT...LOC 0353Z 248DEG 41KT 3440 8728
KULAThunderstorm Wind, Franklin
- When
- February 21, 9:55 PM CST to 10:00 PM CST
- Where
- Franklin County, 1.84 mi WSW of Waco
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 34.470, -87.680
Thunderstorm winds blew a shed over on a property along CR 144 southeast of Russellville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Wyoming, February 21, 20101 death · 1 event
- Hail in Louisiana, February 21, 2010$50,000 · 2.5 in hail · 2 events
- Winter Storm in Missouri, February 21, 201026 events
- Winter Storm and Winter Weather in Iowa, February 21 to 22, 201013 events
- Winter Storm and Winter Weather in Illinois, February 21 to 22, 201012 events
- High Surf in Hawaii, February 21 to 23, 201011 events
- Heavy Snow in Michigan, February 21 to 22, 20109 events
- Flash Flooding and Flood in Missouri, February 21 to 22, 20108 events
- Hail in Mississippi, February 21 to 22, 2010$3,000 · 1.75 in hail · 7 events
- Winter Storm in Kansas, February 21, 20106 events
- Winter Storm and Winter Weather in Illinois, February 21 to 22, 20106 events
- Winter Storm and Heavy Snow in Arizona, February 21 to 23, 20106 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 214378.